Association of Hormonal Contraceptive Use with Headache and Temporomandibular Pain: The OPPERA Study

Sheila M. Gaynor, Roger B. Fillingim, Denniz A. Zolnoun, Joel D. Greenspan, William Maixner, Gary D. Slade, Richard Ohrbach, Eric Bair

Research output: Contribution to journalArticlepeer-review

Abstract

Aims: To determine the relationship between hormonal contraceptive (HC) use and painful symptoms, particularly those associated with headache and painful temporomandibular disorders (TMD). Methods: Data from the Orofacial Pain: Prospective Evaluation and Risk Assessment (OPPERA) prospective cohort study were used. During the 2.5-year median follow-up period, quarterly health update (QHU) questionnaires were completed by 1,475 women aged 18 to 44 years who did not have TMD, menopause, hysterectomy, or hormone replacement therapy use at baseline. QHU questionnaires evaluated HC use, symptoms of headache and TMD, and pain of ≥ 1 day duration in 12 body regions. Participants who developed TMD symptoms were examined to classify clinical TMD. Headache symptoms were classified based on the International Classification of Headache Disorders 3 (ICHD-3). Associations between HC use and pain symptoms were analyzed using generalized estimating equations and Cox models. Results: HC use, endorsed in 33.7% of QHU questionnaires, was significantly associated with concurrent symptoms of TMD (odds ratio [OR]: 1.20, 95% CI: 1.06 to 1.35) and headache (OR: 1.26, 95% CI: 1.11 to 1.43). HC use was also significantly associated with concurrent pain of ≥ 1 day duration in the head (OR: 1.38, 95% CI: 1.16 to 1.63), face (OR: 1.44, 95% CI: 1.13 to 1.83), and legs (OR: 1.22, 95% CI: 1.01 to 1.47), but not elsewhere. Initiation of HC use was associated with increased odds of subsequent TMD symptoms (OR: 1.37, 95% CI: 1.13 to 1.66) and pain of ≥ 1 day in the head (OR: 1.37,95% CI: 1.01 to 1.85). Discontinuing HC use was associated with lower odds of subsequent headache (OR: 0.82, 95% CI: 0.67 to 0.99). HC use was not significantly associated with subsequent onset of examiner-classified TMD. Conclusion: These findings imply that HC influences craniofacial pain, and that this pain diminishes after cessation of HC use. J Oral Facial Pain Headache 2021;35:105–112. doi: 10.11607/ofph.2727

Original languageEnglish (US)
Pages (from-to)105-112
Number of pages8
JournalJournal of Oral and Facial Pain and Headache
Volume35
Issue number2
DOIs
StatePublished - 2021

Keywords

  • contraception
  • facial pain
  • headache
  • hormones
  • pain

ASJC Scopus subject areas

  • Dentistry (miscellaneous)
  • Clinical Neurology
  • Anesthesiology and Pain Medicine

Fingerprint

Dive into the research topics of 'Association of Hormonal Contraceptive Use with Headache and Temporomandibular Pain: The OPPERA Study'. Together they form a unique fingerprint.

Cite this